Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Cheyenne, WY

September 3, 2002Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 3, 2002, 5:50 PM MDT for Laramie County, Wyoming. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2002, 5:50 PM MDT (23:50 UTC)
Expired
Sep 3, 2002, 6:15 PM MDT
In force
25 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS55 KCYS 032350
SVRCYS
WYC021-040020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT TUE SEP 3 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING
  THIS DOES NOT INCLUDE THE CITY OF CHEYENNE

* UNTIL 615 PM MDT

* AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL LARAMIE COUNTY...OR ABOUT 10
  MILES EAST OF CHEYENNE...MOVING NORTH AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4137 10475 4101 10470 4103 10439 4138 10439

STARK

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:51 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 3, 1:51 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
151 PM MDT TUE SEP 3 2002

FOR TONIGHT THE CWA WILL BE AFFECTED BY THE SLOW MOVING SHORTWAVE
TROUGH MOVING TO THE NORTHEAST FROM ITS MIDDAY POSITION OVER
SOUTHERN UTAH.  MODELS DIFFER ON TIMING OF THE FEATURE...WITH THE
AVN SLIGHTLY FASTER THAN THE ETA.  EVEN THE FASTER AVN DOES NOT HAVE
THE SHORTWAVE TROUGH CLEARING THE EAST PART OF THE CWA UNTIL ABOUT
15Z.  THE 12Z MODELS WERE A BIT SLOWER THAN THEIR 00Z RUNS WITH THE
MOVEMENT OF THE CURRENT UPSTREAM SHORTWAVE TROUGH.  AT MIDDAY THERE
WAS STILL A FAIR AMOUNT OF SHOWERS AND A FEW THUNDERSTORMS OVER WEST
CENTRAL COLORADO.  THOSE SHOWERS WERE SPREADING TO THE NORTHEAST
VERY SLOWLY.  THE 12Z MODEL QPF IS QUITE LOW ON ITS COVERAGE OVER
THE CWA WITH THE TREND FOR DRIER WHEN COMPARED TO EARLIER RUNS.  THE
MM5 DOES NOT DEPICT ANY PRECIPITATION FOR THE CWA TONIGHT.  FOR NOW
WILL LIKELY CONTINUE WITH THE GOING FORECAST OF A SCATTERED COVERAGE
OF SHOWERS AND THUNDERSTORMS.  MOST OF THE ACTIVITY IN THE WEST PART
OF THE CWA WILL PRODUCE MAINLY WIND GUSTS...WITH SOME STORMS IN THE
NEBRASKA BEING STRONGER WHERE BETTER MOISTURE WILL EXIST.  WILL END
THE ACTIVITY FROM WEST TO EAST TONIGHT AND PERHAPS INTO EARLY
WEDNESDAY MORNING IN THE NEBRASKA PANHANDLE.  ALSO FOR TONIGHT...
A FAIRLY TIGHT SOUTHERLY SURFACE PRESSURE GRADIENT WILL KEEP WINDS
UP MOST OF TONIGHT IN THE WESTERN NEBRASKA PANHANDLE WHICH WILL ALSO
HELP KEEP THE LOWS VERY MILD.  THE ATMOSPHERE DRIES AND WARMS FOR
WEDNESDAY AND THURSDAY AND LIKELY INTO FRIDAY AS THE RIDGE ALOFT
BUILDS OVER THE PLAINS AHEAD OF THE WEST COAST UPPER LEVEL TROUGH.
A QUICK CHECK OF THE RECORDS REVEALED THAT EVEN THOUGH THE HIGHS
WILL BE WELL ABOVE NORMAL...NO RECORDS SHOULD BE BROKEN DURING THAT
TIME.  THE SOUTHWEST WIND CORRIDOR WILL BE BREEZY TO WINDY ESPECIALLY
BY THURSDAY AND FRIDAY.  THE AVN TRIES TO BRING IN SOME SYNOPTIC
SCALE LIFT ON FRIDAY AFTERNOON AS A SHORTWAVE MOVES INTO THE CWA.
THAT MODEL EVEN PRINTS OOUT SOME LIGHT QPF IN SOUTHEAST WYOMING.
THE ETA EXTENSION KEEP THE CWA DRY FOR FRIDAY AND WILL PLAY IT THAT
WAY FOR NOW AS THE LARGE UPPER LEVEL TROUGH APPEARS THAT IT WILL BE
SLOWER TO MOVE INTO THE ROCKIES.

.EXTENDED...
WARM CONDITIONS WILL PERSIST THROUGH THE WEEKEND WITH UPPER HIGH
GRADUALLY SHIFTING EASTWARD.  UPPER TROUGH OVER THE W COAST ONLY
SLOWLY EDGES EASTWARD BEFORE FINALLY LIFTING NE OVER THE NORTHERN
ROCKIES EARLY NEXT WEEK.  AS A RESULT EFFECTS OF THIS SYSTEM WILL
BE DELAYED AND DO NOT SEE ANY REAL COOLING COMING UNTIL LT MONDAY
OR TUESDAY.  LIKEWISE PCPN WILL ALSO HOLD OFF WITH ONLY ISOLATED
MAINLY LATE DAY SHWRS AND TSTMS EXPECTED SATURDAY AND SUNDAY IN
ASSOCIATION WITH WEAK IMPULSES LIFTING NE FROM TROUGH.

.CYS...
WY...NONE.
NE...NONE.

WEILAND/EMANUEL

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.